Transformation Groups

, Volume 13, Issue 1, pp 25–45 | Cite as

KILLING VECTOR FIELDS OF CONSTANT LENGTH ON LOCALLY SYMMETRIC RIEMANNIAN MANIFOLDS

Article

Abstract

In this paper nontrivial Killing vector fields of constant length and the corresponding ows on smooth complete Riemannian manifolds are investigated. It is proved that such a ow on symmetric space is free or induced by a free isometric action of the circle S 1. Examples of unit Killing vector fields generated by almost free but not free actions of S 1 on locally symmetric Riemannian spaces are found; among them are homogeneous (nonsimply connected) Riemannian manifolds of constant positive sectional curvature and locally Euclidean spaces. Some unsolved questions are formulated.

Key words and phrases

Riemannian manifolds Killing vector fields Clifford-Wolf translations circle actions geodesics homogeneous spaces symmetric spaces 

AMS classification

53C20 (primary) 53C25 53C35 (secondary) 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [B]
    V. N. Berestovskij, Odnorodnye prostranstva s vnutrenne metriko, DAN SSSR 301 (1988), no. 2, 268–271. English transl.: V. N. Berestovskij, Homogeneous spaces with an intrinsic metric, Soviet Math. Dokl. 38 (1989), no. 1, 60–63.Google Scholar
  2. [BG]
    V. N. Berestovskiĭ, L. Guijarro, Metric characterization of Riemannian submersions, Ann. Global Anal. Geom. 18 (2000), no. 6, 577–588.CrossRefMathSciNetGoogle Scholar
  3. [BN]
    V. N. Berestovskiĭ, Yu. G. Nikonorov, Killing vector fields of constant length on Riemannian manifolds, preprint, 2006, arXiv:math.DG/0605371.Google Scholar
  4. [Bu]
    N. Bourbaki, Groupes et algébreas de Lie. Groupes de Lie réels compacts, Chap. 9, Masson, Paris, 1982. Russian transl.: N. Burbaki, Gruppi i algebry Li. Kompaktnye vewestvennye gruppy Li, gl. 9, Mir, M., 1986.Google Scholar
  5. [EKS]
    J.-H. Eschenburg, A. Kollross, K. Shankar, Free, isometric circle actions on compact symmetric spaces, Geom. Dedicata 102 (2003), no. 1, 35–44.MATHCrossRefMathSciNetGoogle Scholar
  6. [F]
    H. Freudenthal, Clifford-Wolf-Isometrien symmetrischer Räume, Math. Ann. 150 (1963), 136–149.MATHCrossRefMathSciNetGoogle Scholar
  7. [H]
    S. Helgason, Differential Geometry and Symmetric Spaces, Academic Press, New York, 1962. Russian transl.: S. Helgason, Differencial~na geometri i simmetriqeskie prostranstva, Mir, M., 1964.Google Scholar
  8. [K]
    S. Kobayashi, Transformation Groups in Differential Geometry, Springer-Verlag, Berlin, 1972. Russian transl.: X. Kobasi, Gruppy preobrazovani v differencial~no geometrii, Nauka, M., 1986.Google Scholar
  9. [KN]
    S. Kobayashi, K. Nomizu, Foundations of Differential Geometry, Vol. I, Wiley-Interscience, New York, 1963; Vol. II, Wiley-Interscience, New York, 1969. Russian transl.: X. Kobasi, K. Nomidzu, Osnovy differencial~no geometrii, Nauka, M., 1981.Google Scholar
  10. [M]
    P. W. Michor, Isometric Actions of the Lie Groups and Invariants, Lecture Course at the University of Vienna, 1996/97.Google Scholar
  11. [N]
    B. O’Neill, The fundamental equations of a submersion, Michigan Math. J. 13 (1966), no. 4, 459–469.MATHCrossRefMathSciNetGoogle Scholar
  12. [O1]
    V. Ozols, Clifford translations of symmetric spaces, Proc. Amer. Math. Soc. 44 (1974), no. 1, 169–175.MATHCrossRefMathSciNetGoogle Scholar
  13. [O2]
    V. Ozols, Periodic orbits of isometric flows, Nagoya Math. J. 48 (1972), 160–172.MathSciNetGoogle Scholar
  14. [PW]
    R. Pantilie, J. C. Wood, Topological restrictions for circle actions and harmonic morphisms, Manuscripta Math. 110 (2003), no. 3, 351–364.MATHCrossRefMathSciNetGoogle Scholar
  15. [R]
    B. L. Reinhart, Closed metric foliations, Michigan Math. J. 8 (1961), no. 1, 7–9.MATHCrossRefMathSciNetGoogle Scholar
  16. [W1]
    J. A. Wolf, Locally symmetric homogeneous spaces, Comment. Math. Helv. 37 (1962/1963), 65–101.CrossRefMathSciNetGoogle Scholar
  17. [W2]
    J. A. Wolf, Homogeneity and bounded isometries in manifolds of negative curvature, Illinois J. Math. 8 (1964), 14–18.MATHMathSciNetGoogle Scholar
  18. [W3]
    J. A. Wolf, Spaces of Constant Curvature, University of California, Berkley, 1972. Russian transl.: D. Vol~f, Prostranstva postonno krivizny, Nauka, M., 1982.Google Scholar
  19. [Ya]
    C. T. Yang, On problem of Montgomery, Proc. Amer. Math. Soc. 8 (1957), no. 2, 255–257.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Birkhäuser Boston 2008

Authors and Affiliations

  1. 1.Omsk Branch of the Sobolev Institute of Mathematics SD RASOmsk ul. PevtsovaRussia
  2. 2.Rubtsovsk Industrial Institute of Altay State Technical UniversityRubtsovsk ul. TraktornayaRussia

Personalised recommendations